Overdosing with amphetamines and other sympathomimetic drugs can cause seizures similar to those seen with cocaine use.104 In abuse situations, in which the drug is smoked instead of ingested orally, sleep deprivation probably contributes to seizure occurrence. Because the effects of stimulants on the central nervous system are more prolonged than those of cocaine, seizures can occur several hours after use. If they occur more than 24 hours after amphetamine use, cerebral vasculitis must be considered.74,104 Doses of amphetamines used to treat children with attention deficit disorder rarely cause seizures in the absence of confounding factors, such as comedication with antidepressants like sertraline.73

3,4-Methylenedioxymethamphetamine (MDMA, Ecstasy), a serotonin uptake inhibitor that is both a stimulant and a hallucinogen, can cause seizures after ingestion of only one tablet.105

Phencyclidine (PCP), an anesthetic agent that acts as an NMDA receptor antagonist, is frequently associated with seizures.

Intravenous benzodiazepines are the most effective treatment for toxic symptoms, including seizures and agitation, associated with these drugs.104

Adapted from: Koppel BS. Contribution of drugs and drug interactions (prescribed, over the counter, and illicit) to seizures and epilepsy. In: Ettinger AB and Devinsky O, eds. Managing epilepsy and co-existing disorders. Boston: Butterworth-Heinemann; 2002;155–173. With permission from Elsevier (www.elsevier.com).

Authored By: 
Barbara S. Koppel MD
I<
Reviewed By: 
Steven C. Schachter MD
on: 
Monday, March 1, 2004